Heavy Snow, South Central Highlands
- When
- December 29, 12:00 PM MST to December 30, 5:00 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- SNOTEL
Eleven inches of snow fell at Bostetter Ranger Station and 13 inches fell at Howell Canyon.
Eleven inches of snow fell at Bostetter Ranger Station and 13 inches fell at Howell Canyon.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Eleven inches of snow fell at Bostetter Ranger Station and 13 inches fell at Howell Canyon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 29, 3:53 AM MST, 8 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 353 AM MST TUE DEC 29 2009 .SHORT TERM...TODAY THROUGH FRI NIGHT. PATTERN CHANGE SHOULD DEVELOP TONIGHT WHEN THE FIRST SIGNIFICANT SHORTWAVE IN A WHILE LIFTS INTO SOUTHERN IDAHO TONIGHT. PRECIPITATION PEAKS ON WED AND TAPERS OFF WED NIGHT. MAIN AFFECTED ZONES ARE THE SOUTHERN ONES AS THE SHORTWAVE PASSES THROUGH. HAVE ISSUED WINTER WEATHER ADVISORY FOR THE VALLEY ZONES AND FOR THE IDAHO WASATCH ZONE WHERE THE HEAVIEST PRECIPITATION IN THE FORECAST AREA IS EXPECTED. WITH 29/00Z PRODUCTS...EXPECTING MAINLY 1 TO 4 INCHES FOR ZONES 17..20..21. THU HAS A BRIEF BREAK BEFORE A WELL ORGANIZED STORM WITH GREAT UPPER LEVEL SUPPORT BRINGS A WARM FRONT THROUGH AS EARLY AS THU NIGHT...BUT MORE LIKELY FRI. NCEP PREFERRED ECMWF TIMING WITH GFS TOO FAST IN BRINGING IN THIS STORM. WHILE IN THE WARM SECTOR...KBYI AREA COULD ACTUALLY EXPERIENCE RAIN AND THUS MUST BE ON THE LOOKOUT FOR FREEZING PRECIPITATION SITUATION...THOUGH IT WILL DEPEND GREATLY ON WHAT TIME OF DAY THE WARM AIR ALOFT GETS HERE. ON FRI NIGHT AND SAT...COLD FRONT WITH MORE SNOW AND STRONG WIND MOVES THROUGH. THIS EVENT COULD BRING HEAVY SNOW AND BLOWING SNOW AND COULD IMPACT THE AREA GREATLY FOR THE HEAVY TRAVEL PERIOD EXPECTED ON THE WEEKEND. MESSICK .LONG TERM...SATURDAY THROUGH MONDAY...PER HPC DISCUSSION...A STRONG CLOSED LOW NORTH OF THE NORTHWEST TERRITORIES AND DOWN STREAM HIGH PRESSURE RIDGE NEAR GREENLAND FAVOR SLOWER PROGRESSION WAVES MOVING INTO THE PACIFIC NORTHWEST COAST. THEREFORE THE SLOWER TIMING OF THE ECM IS PREFERRED OVER THE GFS. THE EMBEDDED DISTURBANCE IN MOIST WEST TO NORTHWEST FLOW SHOULD EXIT THE FORECAST AREA BY SATURDAY EVENING. THIS IS FOLLOWED BY GENERAL AGREEMENT ON A TRANSITORY HIGH PRESSURE RIDGE SUNDAY...THEN MODELS BECOME QUICKLY OUT OF STEP AGAIN. TIMING OF THE NEXT DISTURBANCE IS ALMOST A FULL DAY DIFFERENT BETWEEN THE ECMWF AND FASTER GFS. TIMING WAS SPLIT IN FAVOR OF MONDAY NIGHT INTO TUESDAY AND A LITTLE CLIMATOLOGY FOR GOOD MEASURE. RS && .AVIATION...MAIN DISTURBANCE CROSSING INTO WESTERN NEVADA THIS MORNING TAKING DEEPER MOISTURE ACROSS THE GREAT BASIN SOUTH OF THIS AREA. UPPER EMBEDDED TROUGH CROSSES SOUTHEAST IDAHO THIS AFTERNOON IN INCREASING CONFLUENT FLOW AND WILL BE WEAKER. MAINLY VFR CEILINGS AND VIS ARE EXPECTED WITH PASSAGE OF THE UPPER TROUGH 21-03Z. KSUN HAS BEST CHANCE FOR MVFR CEILINGS 21-0Z TIME FRAME WITH LIGHT SNOW OVER MOUNTAINS. SECOND SURGE OF MOISTURE FOLLOWS 09Z AND AFTER WITH WARM FRONTAL BOUNDARY MFVR CEILINGS AND VIS IN LIGHT SNOW PARTICULARLY AT KBOI...KPIH AND KIDA TAF SITES. RS && .PIH WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM MST THURSDAY FOR IDZ017-020-021-025. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 500 AM MST TUE DEC 29 2009 IDZ017>025-031-032-301200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 500 AM MST TUE DEC 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL SPREAD LIGHT TO MODERATE SNOW INTO CENTRAL AND EASTERN IDAHO STARTING LATE TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT STARTING TONIGHT FOR PORTIONS OF CENTRAL AND EASTERN IDAHO. CHECK THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTER STORM THAT STARTS TONIGHT WILL CONTINUE THROUGH WEDNESDAY INTO WEDNESDAY NIGHT. EXPECT LIGHT TO MODERATE AMOUNTS OF SNOW WITH THIS STORM. A SECOND...MORE POWERFUL...WINTER STORM WILL ARRIVE LATE THURSDAY NIGHT OR EARLY FRIDAY MORNING. THIS STORM HAS THE POTENTIAL TO PRODUCE HEAVY SNOWFALL ON FRIDAY...THE FIRST OF JANUARY. ON FRIDAY NIGHT...THE SNOWFALL WILL COMBINE WITH WIND AND BLOWING SNOW TO CONTINUE THE HAZARDOUS WEATHER. MORE WINTER STORMS ARE EXPECTED FOR THE EARLY PART OF THE UPCOMING WORK WEEK. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. MESSICK
1 heavy snow. Local standard time, as filed.
Eleven inches of snow fell at Bostetter Ranger Station and 13 inches fell at Howell Canyon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207649.